Alert archive / Kansas / Tornado Warnings in 2006

Tornado Warning 22, NWS Goodland, KS

August 7, 2006Thomas County, Kansas

NWS Goodland, KS issued this tornado warning at Aug 7, 2006, 6:52 PM CDT for Thomas County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2006, 6:52 PM CDT (23:52 UTC)
Expired
Aug 7, 2006, 7:16 PM CDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Thomas County, KS

The radar

The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:54 PM CDTTORNADO1 W Colby, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 4:46 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2006-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2006-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 072352
TORGLD
KSC193-080045-
/O.NEW.KGLD.TO.W.0022.060807T2352Z-060808T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM CDT MON AUG 7 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 745 PM CDT

* AT 650 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
  COLBY...MOVING NORTH AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL CENTRAL THOMAS COUNTY AT 710 PM CDT
  RURAL NORTHERN THOMAS COUNTY AT 720 PM CDT

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 52 AND 57.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 3935 10111 3932 10103 3955 10081 3963 10109

$$

MCGUIRE
3 follow-up statements
000 
WWUS53 KGLD 072357
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT MON AUG 7 2006

KSC193-080045-
/O.CON.KGLD.TO.W.0022.000000T0000Z-060808T0045Z/
THOMAS KS-
655 PM CDT MON AUG 7 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR CENTRAL
THOMAS COUNTY...

AT 654 PM CDT...A TORNADO WAS LOCATED ONE MILE WEST OF COLBY OR WEST 
OF THE FAIRGROUNDS IN COLBY. THIS TORNADO WAS MOVING NORTH AT 20 MPH.

THE TORNADO WILL BE NEAR...
  COLBY BY 700 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 3936 10108 3937 10105 3942 10105 3942 10112

$$

MCGUIRE
000 
WWUS53 KGLD 080002
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT MON AUG 7 2006

KSC193-080045-
/O.CON.KGLD.TO.W.0022.000000T0000Z-060808T0045Z/
THOMAS KS-
701 PM CDT MON AUG 7 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR CENTRAL
THOMAS COUNTY...

AT 659 PM CDT...A TORNADO IS OCCURRING WEST OF COLBY...MOVING NORTHWEST 
AT 10 MPH.

REPORTS OF INJURIES HAVE BEEN RECEIVED IN COLBY FROM FLYING DEBRIS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3936 10108 3937 10105 3945 10106 3945 10114

$$

MCGUIRE
000 
WWUS53 KGLD 080016
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT MON AUG 7 2006

KSC193-080026-
/O.CAN.KGLD.TO.W.0022.000000T0000Z-060808T0045Z/
THOMAS KS-
716 PM CDT MON AUG 7 2006

...THE TORNADO WARNING FOR CENTRAL THOMAS COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN THOMAS 
COUNTY.

LAT...LON 3936 10108 3937 10105 3945 10106 3945 10114

$$

MCGUIRE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 7, 2:38 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 7, 2:38 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MDT MON AUG 7 2006

.DISCUSSION...WATER VAPOR IMAGERY CONTINUES TO SHOW ABUNDANT
MOISTURE OVER THE FORECAST AREA THIS AFTERNOON. UNLIKE LAST NIGHT...
UPWARD VERTICAL MOTION FROM A SHORT WAVE WILL BE LACKING. VERTICAL
MOTION TONIGHT WILL BE SUPPLIED BY WARM AIR ADVECTION AS WARM FRONT
RETREATS NORTH...ESPECIALLY FROM 00Z-06Z. MODELS ARE HAVING A
DIFFICULT TIME TRACKING THE FRONT...AND HANG IT SOUTH OF THE
FORECAST AREA. WINDS HAVE SLOWLY BUT SURELY SWITCHED TO THE SOUTH
EVEN AS FAR NORTH AS GOODLAND. A NICE CONVERGENCE AXIS IS
APPARENT ON THE SURFACE FROM KAKO TO KCBK TO KGBD. EXPECT THIS
AXIS TO SHIFT A LITTLE FURTHER NORTHEAST THIS AFTERNOON. CONVECTION
SHOULD DEVELOP THIS AFTERNOON ALONG THE AXIS AND CONTINUE THROUGH
THE EVENING. LATEST RADAR IMAGERY ALREADY SHOWS DEVELOPMENT IN THE
DODGE CITY AREA...AND EXPECT THESE STORMS TO ADVECT NORTHEAST. A
FEW STORMS MAY BECOME SEVERE DUE INSTABILITY AND DECENT
DIRECTIONAL SHEAR...BUT THE BIGGER THREAT WILL BE HEAVY RAIN DUE
TO HIGH PRECIPITABLE WATER VALUES...NOTE 181% OF NORMAL AT KLBF
EARLIER THIS MORNING. WILL GO WITH ABOVE NORMAL POPS THIS
EVENING...AND THEN MENTION STRATUS/FOG LATE TONIGHT DUE TO HIGH
DEW POINTS AND WEAK UPSLOPE WINDS.

THERE WILL BE ENOUGH LOW LEVEL MOISTURE AND WEAK UPSLOPE WINDS TO
MENTION CONVECTION AGAIN TUESDAY AFTERNOON. THEN TEMPERATURES WILL
WARM AND THE AIR MASS WILL DRY DURING THE REST OF THE WEEK AS 500
MB RIDGE STRENGTHENS. GFS BRINGS A WEAK SHORT WAVE THROUGH THE
RIDGE THURSDAY NIGHT. THERE MAY BE SOME CONVECTION WITH THAT...BUT
CONFIDENCE IS NOT HIGH TO MENTION IN THE FORECASTS NOW. A SLIGHTLY
MORE VIGOROUS WAVE IS PROGGED TO ARRIVE SATURDAY AFTERNOON/EVENING...
AND INTRODUCED SOME LOW POPS IN THAT PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

MENTZER
Hazardous weather outlook, Aug 7, 1:50 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1250 PM MDT MON AUG 7 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
150 PM CDT MON AUG 7 2006 /1250 PM MDT MON AUG 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE TRI STATE AREA THIS
AFTERNOON AS A WEAK WARM FRONT SLOWLY LIFTS ACROSS THE AREA.
THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON ALONG ROUGHLY A
SEIBERT COLORADO TO TRIBUNE LINE...BEFORE STORMS MOVE NORTH AND EAST
ACROSS THE REST OF THE AREA. THUNDERSTORMS WILL BEGIN TO DEVELOP IN
THIS AREA AROUND 1 PM MDT (2 PM CDT)...BEFORE SPREADING ACROSS THE
REST OF THE AREA LATER IN THE AFTERNOON AND INTO THE EVENING.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...BUT DUE TO
LIMITED SURFACE HEATING NORTH OF THE FRONT SEVERE THUNDERSTORMS
SHOULD BE LIMITED TO AREAS NEAR THE FRONTAL BOUNDARY WHICH WILL
REMAIN ALONG AND SOUTH OF A WAUNETA COLORADO TO NORTON LINE. LARGE
HAIL TO AROUND QUARTER SIZE...DAMAGING MICROBURST WINDS AND LOCALLY
HEAVY RAIN WILL BE THE MAIN THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS SOUTH OF
A LINE EXTENDING FROM FLAGLER AND CHEYENNE WELLS COLORADO TO GOVE
KANSAS TUESDAY AFTERNOON. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM MDT (2 PM CDT).

JRM

In the hours before

Special weather statement, Aug 7, 4:09 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT MON AUG 7 2006

COZ090-072145-
YUMA COUNTY-
309 PM MDT MON AUG 7 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR KIRK...OR 26 MILES NORTHWEST OF
BURLINGTON...MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES
SEVERE.

MCGUIRE
Local storm report, Aug 7, 5:10 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 E VERNON              39.93N 102.24W
08/07/2006  M1.00 INCH       YUMA               CO   CO-OP OBSERVER

&&

BOYD
Local storm report, Aug 7, 6:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 N PARK                39.17N 100.36W
08/07/2006  M1.75 INCH       SHERIDAN           KS   TRAINED SPOTTER

&&

BOYD
Special weather statement, Aug 7, 6:43 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT MON AUG 7 2006

NEZ079-080-080015-
DUNDY-HITCHCOCK-
643 PM CDT MON AUG 7 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAX...OR 8 MILES EAST OF BENKELMAN...AND
MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 36 AND 60.

MENTZER
Special weather statement, Aug 7, 6:45 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT MON AUG 7 2006

KSZ014-080045-
THOMAS-
645 PM CDT MON AUG 7 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS...

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING
FROM COLBY TO MINGO TO ANGELUS...MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 51 AND 75.

MCGUIRE
Local storm report, Aug 7, 6:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             7 S HOXIE               39.25N 100.44W
08/07/2006  M1.25 INCH       SHERIDAN           KS   TRAINED SPOTTER

&&

BOYD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:14 PM CDTSevere Thunderstorm WarningGLDCheyenne46 min
Aug 7, 6:14 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan31 min
Aug 7, 6:35 PM CDTSevere Thunderstorm WarningGLDSheridan55 min
Aug 7, 6:51 PM CDTSevere Thunderstorm WarningGLDThomas36 min

Nearby

Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.